Mental Health Channel
Topics & Medications
Quicklinks
Related Channels
 

Kava Overdose

A kava overdose may result in any of the usual side effects of the supplement, such as dry mouth, drowsiness, enlarged pupils, and upset stomach. Since even normal doses of kava can cause serious liver damage, it is assumed that your risk for liver damage is further increased if you take too much kava. Overdose treatment may include certain medications, "pumping the stomach," and supportive care.

Overdosing on Kava: An Overview

Kava (Piper methysticum) is a pepper-like plant that is often used in herbal supplements for the treatment of anxiety, as well as a variety of other conditions. The effects of a kava overdose will vary depending on the kava dosage and other factors.
 
If you happen to overdose on kava, seek medical attention immediately.
 

Symptoms of a Kava Overdose

Even though kava is a natural substance, it is possible to take too much of it. Taking too much kava may result in any of the usual side effects of kava, such as:
 
  • Stomach upset
  • Headaches
  • Dizziness
  • Drowsiness
  • Enlarged pupils
  • Dry mouth
  • Scaly, dry, yellowed skin
  • Red eyes
  • Yellow discoloration of the hair and nails
  • Signs of liver damage, such as yellow eyes or skin (jaundice), upper right abdominal pain, or elevated liver enzymes (found using a blood test)
  • Unusual, uncontrollable body movements or spasms
  • Shakiness (tremor).
     
Kava can cause serious liver damage, even at normal doses. It is reasonable to assume that a kava overdose would increase the risk of serious liver damage.
 

Treatment for a Kava Overdose

It is not known how to best treat a kava overdose. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment (if necessary) will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
 
It is important that you seek medical attention immediately if you believe that you may have overdosed on kava.
 
 
How to Motivate Your Child With ADHD at School

Kava Extract Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.